Alert archive / Colorado / Special Weather Statements in 2018
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Aug 4, 2018, 2:37 PM MDT for Saguache County, Colorado. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 2:37 PM MDT (20:37 UTC)
- Expired
- Aug 4, 2018, 3:00 PM MDT
- In force
- 23 min
- Issued by
- NWS Pueblo, CO
County Saguache County, CO
The radar
The Pueblo radar (KPUX), 200 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.6 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -458 J/kg
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
152 WWUS85 KPUB 042037 SPSPUB Special Weather Statement National Weather Service Pueblo CO 237 PM MDT SAT AUG 4 2018 COZ065-066-069-070-042100- La Garita Mountains Above 10000 Ft CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 237 PM MDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 300 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near La Garita, or 35 miles northwest of Alamosa, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Center and La Garita. LAT...LON 3775 10646 3792 10640 3789 10605 3763 10614 TIME...MOT...LOC 2037Z 286DEG 19KT 3782 10635 $$ 28
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:44 AM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 4, 11:44 AM MDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1144 AM MDT Sat Aug 4 2018 .SHORT TERM...(Today and tonight) Issued at 434 AM MDT Sat Aug 4 2018 ...Warmer and Drier Today... Upper high pressure will build north and strengthen over Colorado today. This will result in broad scale descent over the region, resulting in warmer and drier weather. Satellite derived Total Precipitable Water (TPW) estimates already indicate that drier air is spreading into Colorado this morning. After above normal values yesterday, TPWs have already dropped below normal again over all but the plains east of the I-25 corridor. As drier air continues to spread into Colorado from the west, eventually TPWs will be back below normal again across all of southern Colorado. Regardless, models still depict some weak upper level energy kicking off a few showers or storms over the mountains and adjacent plains in the afternoon. However, looking at the airmass below these storms, they likely won't amount to much. Surface dewpoints below the storms are generally forecast to be in the 30s or lower. So, any storms that develop will tend to be pretty high based, resulting primarily in threats of lightning and gusty winds. The threat of heavy rain or hail should be pretty low today. That's the good news. The bad news is that it will be hot. Afternoon highs will be about 3 to 8 degrees above yesterday's readings and also above averages for this time of year. Intense summer heat is back! .LONG TERM...(Sunday through Friday) Issued at 434 AM MDT Sat Aug 4 2018 Models are remaining fairly consistent on the expected weather scenario through the week, with a very hot day on Sunday giving way to abundant showers and storms for Monday and Tuesday. Sunday...A flat upper ridge of high pressure located over the southern US will keep brisk west to southwest flow aloft across the Four Corners region. A moisture feed out of Mexico will help fuel isolated to low-end scattered showers and thunderstorms across the forecast area beginning late morning, as temps climb rapidly into the 90s to around 100F for the plains, and mid to upper 80s for the high valleys. An upper disturbance will track across Montana and the Dakotas Sunday aftn and eve, pushing a cold front down into Colorado early Mon morning. Monday and Tuesday...The upper ridge begins to amplify with the ridge axis located west of the state. This will place the state under northwest flow aloft. At the same time, the early morning cold front will usher in easterly upslope flow at the sfc that will push llvl moisture across the plains and up against the eastern mts. This increasing moisture will fuel widespread thunderstorms Mon aftn and eve, and the potential for flash flooding across area burn scars will be a concern. Similar set-up for Tue, though coverage and intensity will likely be more subdued. Temps both days are forecast to be a bit cooler as increased cloud cover and pcpn will help cool the mercury slightly. Look for highs on Mon in the 80s for the high valleys and 80s to around 90F for the plains, then 80s for all areas on Tue. Wednesday through Friday...The upper ridge continues to strengthen to the west through the rest of the work week, keeping Colorado under northerly flow aloft. Pcpn chances will become more diurnal in nature and tied more to the higher terrain, especially for Thu and Fri. Temps will be very similar all three days, climbing into the 80s for most areas. Moore && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1134 AM MDT Sat Aug 4 2018 VFR conditions are expected at KCOS and KPUB over the next 24 hours, while KALS may see low clouds and fog develop early Sunday morning, which would reduce CIGs and VIS. Thunderstorm coverage will only be very isolated today over the mountains and adjacent plains. KALS may see storms impact the terminal during the late afternoon, while KCOS will more likely just see vicinity storms by late afternoon and early evening. It is more likely that KPUB will not have any thunderstorms, but there is still a very low chance. Winds at all three sites will generally increase out of the south/southeast during the day at 10-15 knots, before weakening and becoming northerly again this evening. Thunderstorm-generated outflow boundaries could cause brief gusty winds and direction changes this afternoon/early evening at any of the three TAF sites. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...MOORE AVIATION...LINE
Hazardous weather outlook, Aug 4, 11:49 AM MDT, 2 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1149 AM MDT Sat Aug 4 2018 COZ058>089-093>099-051800- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1149 AM MDT Sat Aug 4 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms today will remain confined to areas in and near the mountains. The primary storm threats are expected to be lightning and wind gusts up to 50 mph. The threat for any heavy rain or hail should be pretty low today. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated to scattered afternoon and evening thunderstorms are expected each day. The primary concerns will be lightning, wind gusts to 50 mph and locally heavy rain, though a few storms during the period could be marginally severe, producing 60 mph winds and quarter size hail. Area burn scars will continue to be at risk for flash flooding during the period. The best chance of thunderstorms will occur on Monday and Tuesday as east surface winds force low level moisture up against the eastern slopes of the eastern mountains. Storm activity both days is expected to be more widespread, with a heightened potential for flash flooding across area burn scars. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. 12/12
In the hours before
Special weather statement, Aug 4, 2:22 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Pueblo CO 222 PM MDT SAT AUG 4 2018 COZ065-066-069-042045- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 222 PM MDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SAGUACHE COUNTY UNTIL 245 PM MDT... At 222 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles west of La Garita, or 42 miles northwest of Alamosa, moving east at 15 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... La Garita. LAT...LON 3778 10653 3799 10649 3798 10619 3777 10625 TIME...MOT...LOC 2022Z 282DEG 12KT 3789 10644 28
Special weather statement, Aug 4, 2:37 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 237 PM MDT SAT AUG 4 2018 COZ065-066-069-070-042100- La Garita Mountains Above 10000 Ft CO- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 237 PM MDT SAT AUG 4 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RIO GRANDE AND SOUTH CENTRAL SAGUACHE COUNTIES UNTIL 300 PM MDT... At 237 PM MDT, Doppler radar was tracking a strong thunderstorm near La Garita, or 35 miles northwest of Alamosa, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Center and La Garita. LAT...LON 3775 10646 3792 10640 3789 10605 3763 10614 TIME...MOT...LOC 2037Z 286DEG 19KT 3782 10635 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:22 PM MDT | Special Weather Statement | PUB | Saguache | 23 min |
| Aug 4, 3:14 PM MDT | Special Weather Statement | PUB | Alamosa | 16 min |
| Aug 4, 3:37 PM MDT | Special Weather Statement | PUB | Fremont | 23 min |
| Aug 4, 4:13 PM MDT | Special Weather Statement | PUB | Fremont | 32 min |
| Aug 4, 4:36 PM MDT | Special Weather Statement | PUB | Fremont | 24 min |
| Aug 4, 5:16 PM MDT | Special Weather Statement | PUB | Pueblo | 44 min |
Nearby
Special Weather Statements in Colorado, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.